Missouri, 2020

Tornado in Missouri, April 24, 2020

April 24, 2020 · NWS EAX · 1 event in 1 county or zone

On the afternoon of April 24, 2020 scattered convection formed across central Missouri. Early in the storm formation period one of these storms produced a brief landspout that was photographed by some passers-by.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the afternoon of April 24, 2020 scattered convection formed across central Missouri. Early in the storm formation period one of these storms produced a brief landspout that was photographed by some passers-by. No damage was reported with this tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 24, 10:47 AM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Apr 24, 10:47 AM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1147 AM CDT Fri Apr 24 2020

.Discussion...
Issued at 344 AM CDT FRI APR 24 2020

Message of the Day: Scattered to widespread showers and storms are
expected throughout the day today. A few stronger storms are
possible in our far southern counties this evening, with strong
winds up to 60 mph and hail up to 1 inch being the main concerns.
Storms move out west to east overnight tonight.

Our set up for today consists of a shortwave trough moving southeast
through the Midwest, a north-south oriented LLJ over KS and MO, and
a surface low over OK/AR that is nosing north into the area with a
cold front behind it. So far, we are experience a line of showers
moving east through the area on the nose of the 850 mb LLJ, which
is currently over eastern KS. As we move through the morning
hours, warm air and moisture advection will increase over the
area. This will allow for the showers to become widespread and
CAPE to increase, developing embedded storms. No severe weather is
expected during the morning hours. This afternoon, we will likely
see a brief break from the storms for areas south of I-70, where
the surface low is nosing in. That will allow instability to
increase in our far southern counties before the frontal passage.
The cold front and the entire low pressure system is then expected
to move through the area this evening. As it does so, it will
bring a line of storms with it, which will have developed earlier
in the day in KS. This line of storms will be a little more feisty
than the morning convection due to the increased instability. SB
CAPE will range from 1000-2000 J/kg south of I-70 and up to 1000
J/kg north of I-70. Deep layer shear will be around 25 kts across
the entire area. Most storms should stay sub-severe, with the
exception of those in our far southern counties. These areas could
see a strong to severe storm or two due to their closer proximity
to the surface low and the higher instability. If a stronger
storm does develop, winds up to 60 mph and hail up to 1 inch is
possible. PWAT values will also range from 1-1.25 inches today,
resulting in some periods of moderate to heavy rain. Therefore
some localized flooding is also possible later today, mainly south
of the MO River, where 1.25-1.75 inches of rain is expected.
Areas north are likely to see an inch or less. This system and
its storms will move out west to east tonight, leaving everyone
dry by late tomorrow morning.

Behind the surface front, northerly winds will be gusting up to 25
mph, making for a breezy Saturday. Temperatures will also be on
the cool side with highs in the low to mid 60s. The afternoon
should be a dry for most with clearing skies, but can't rule out
the chance for a storm or two developing over northwest MO in the
afternoon as a shortwave trough moves overhead with a weak
convergence boundary at the surface. No severe weather is
anticipated though due to weak instability and deep layer shear.
Sunday, surface high pressure and upper level ridging will move
in, making for a mostly sunny day with highs in the mid 60s to
low 70s.

The pattern becomes more active again starting on Monday. We will
transition into the warm sector of a developing surface low while
multiple shortwave troughs move through the region. Monday, we
have a quick chance at some showers and storms as a shortwave
trough move through. Then the main low pressure system will move
through Tuesday and Wednesday bringing more widespread showers
and storms. Finally, for the second half of the week, it looks
like a rather broad upper level ridge starts to take shape.

&&

.Aviation...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1145 AM CDT FRI APR 24 2020

Showers and isolated thunderstorms likely through a good part of the
afternoon. Visibility will drop to 3 to 6 miles in heavier showers.
By this evening steady rain will develop with lowering ceilings to
MVFR and possibly IFR around midnight. Winds will also increase
overnight out of the N to NE. At the end of TAF period clouds will
begin to lift and become MVFR to VFR.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Atkins
Aviation...Christensen
Hazardous weather outlook, Apr 24, 3:48 AM CST, 9 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
448 AM CDT Fri Apr 24 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-251000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
448 AM CDT Fri Apr 24 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 A few rounds of thunderstorms will be possible today. A few
 thunderstorms this afternoon and evening may be strong with gusty
 winds 30 to 50 mph and small hail possible across east central
 Kansas and west central Missouri. These storms will also be capable
 of producing heavy rain which may lead to isolated flooding.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

 Thunderstorms will be possible Monday and Tuesday however, severe
 weather is not expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The radar

The Pleasant Hill radar (KEAX), 94 km away, was scanning. The volume nearest the first event began at 19:08 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Saline

When
April 24, 1:08 PM CST
Where
Saline County, 2.25 mi WNW of Norton
Rating
EF0
Path length
0.02 mi
Path width
50 yd
Reported by
Public
Coordinates
39.210, -93.310

A landspout formed near Malta Bend. After the office received a couple reports of a funnel cloud underneath new convection some photos were sent to the office via Twitter of a broad dust swirl that extended upward to the cloud base. No damage occurred as a result of this weak and brief landspout.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyThe tornado archive for Missouri, 2020Warnings in Missouri, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878298.